MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC
Model Number IPN915319
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/22/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Qn# (b)(4).
 
Event or Problem Description
Reported as "iab ruptured, check out requested for possible blood back".As reported by the field service rep, "this pump was obviously on patient, but no intervention reported.As far as i know, the patient was already discharged since this happened before christmas.Could not detect any blood upon visual inspection.Ran unit for 1 hour.Performed pm, no problems found".Inquiries regarding how the issue was resolved and if a second catheter was inserted were unanswered by the customer.
 
Additional Manufacturer Narrative
Qn# (b)(4).Returned for investigation was a 40cc 8.0fr fos intra-aortic balloon catheter (iabc) without the original packaging.Upon return, the distal end of the teflon sheath was at approximately 47.5cm from the iabc distal tip; the sheath hub was noted connected to the hemostasis cuff.The one-way valve was tethered to the short driveline tubing.The arterial pressure tubing was connected to the iabc luer.The supplied 40cc inflation driveline tubing was connected to the iabc short driveline tubing; dried blood specks were noted within the inflation driveline tubing.The bladder was fully unwrapped.Two bends to the iabc central lumen were noted at approximately 5.3cm and 8.3cm from the iabc distal tip.Dried yellow media was noted on the hemostasis cuff, cath-guard and iabc bifurcate.Dried blood was noted on the exterior surfaces of the returned iabc.Dried blood was also noted within the iabc helium pathway.The fos connector and cal key were examined.The fos gray connector was properly seated in the blue clamshell housing and both retaining tabs were intact.The center post of the fos was centered.The blue clamshell housing was examined, and no abnormalities were noted.The cal key was intact; no damage or abnormalities were noted.The bladder thickness was measured at six points with measurements ranging from 0.0058in-0.0066in.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times.The cal key and fos were connected to the iabp.The cal key was recognized.The fos was recognized and zeroed by the iabp.The pump status displayed "ok" indicating the fiber is fully intact.The iabc central lumen was aspirated and flushed using a 60cc lab-inventory syringe.No abnormalities or debris were noted.The iabc was leak tested.A leak was immediately detected from the bladder membrane.Under microscopic inspection, an abraded area was observed on the iabc bladder membrane around the location of the leak at approximately 23.1cm to 23.3cm from the iabc distal tip.The full thickness abrasion to the bladder was confirmed at approximately 23.2cm from the iabc distal tip and the appearance is consistent with repeated contact with calcified plaque on the aortic wall.No other leaks were detected.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.Resistance was noted at approximately 5.3cm from the iabc distal tip, which is the location of the previously noted bend.The guidewire was able to advance through the central lumen.No blood or debris was noted.The guidewire was front loaded through the iabc luer.Resistance was noted at approximately 74.2cm from the iabc luer, which is the location of the previously noted bend.The guidewire was able to advance through the central lumen.No blood or debris was noted.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint that the "iab ruptured" is confirmed.The intra-aortic balloon catheter (iabc) bladder had a full thickness abrasion, which caused the blood to enter the helium pathway.The appearance of the abraded area is consistent with repeated contact with calcified plaque on the aortic wall.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the bladder leak.The root cause of the bladder leak is related to patient condition.No further action required at this time.This will be monitored for any developing trends.
 
Event or Problem Description

Brand Name
FIBEROPTIX ULTRA 8 IAB: 8FR 40CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
bryanna connelly
3015 carrington mill blvd
morrisville 27560
MDR Report Key16157062
Report Number3010532612-2023-00027
Device Sequence Number15193137
Product Code DSP
UDI-Device Identifier10801902167733
UDI-Public10801902167733
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K021462
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2024
Device Model NumberIPN915319
Device Catalogue NumberIAB-05840-LWS
Device Lot Number18F22H0058
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2022
Supplement Date Received by Manufacturer02/10/2023
Initial Report FDA Received Date01/13/2023
Supplement Report FDA Received Date02/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/31/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown